Alert archive / Wisconsin / Freeze Warnings in 2021

Freeze Warning 1, NWS Green Bay, WI

May 7, 202122 counties in Wisconsin

NWS Green Bay, WI issued this freeze warning at May 7, 2021, 2:02 PM CDT for 22 counties in Wisconsin. It took effect at May 8, 2021, 12:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2021, 2:02 PM CDT (19:02 UTC)
In effect from
May 8, 2021, 12:00 AM CDT
Expired
May 8, 2021, 8:00 AM CDT
In force
8 hr
Issued by
NWS Green Bay, WI
All 22 counties

Brown County, WI, Calumet County, WI, Door County, WI, Florence County, WI, Forest County, WI, Kewaunee County, WI, Langlade County, WI, Lincoln County, WI, Manitowoc County, WI, Marathon County, WI, Marinette County, WI, Menominee County, WI, Oconto County, WI, Oneida County, WI, Outagamie County, WI, Portage County, WI, Shawano County, WI, Vilas County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 63 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

462 
WWUS73 KGRB 071902
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
202 PM CDT Fri May 7 2021

WIZ005-010>013-018>021-030-031-035>037-080315-
/O.NEW.KGRB.FZ.W.0001.210508T0500Z-210508T1300Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Marathon-Shawano-Wood-
Portage-Waupaca-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Niagara, Wausaukee, Merrill, Tomahawk, Antigo, Keshena, Neopit, 
Mountain, Lakewood, Townsend, Wausau, Shawano, Marshfield, 
Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, 
and Clintonville
202 PM CDT Fri May 7 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
SATURDAY...

* WHAT...Sub-freezing temperatures as low as 25 expected.

* WHERE...Portions of central, north central and northeast 
  Wisconsin.

* WHEN...From midnight tonight to 8 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  outdoor sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

WIZ022-038>040-045-048>050-073-074-080315-
/O.NEW.KGRB.FZ.W.0001.210508T0500Z-210508T1300Z/
Door-Outagamie-Brown-Kewaunee-Waushara-Winnebago-Calumet-
Manitowoc-Southern Marinette County-Southern Oconto County-
Including the cities of Sturgeon Bay, Fish Creek, Sister Bay, 
Appleton, Green Bay, Kewaunee, Luxemburg, Redgranite, Wautoma, 
Oshkosh, Neenah, Menasha, Chilton, Brillion, New Holstein, 
Manitowoc, Two Rivers, Harmony, Peshtigo, Porterfield, Crivitz, 
High Falls Reservoir, Loomis, Middle Inlet, Little Suamico, 
Sobieski, Brookside, Oconto, and Pensaukee
202 PM CDT Fri May 7 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
SATURDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Door, Outagamie, Brown, Kewaunee, Waushara, Winnebago, 
  Calumet, Manitowoc, Southern Marinette County and Southern 
  Oconto County Counties.

* WHEN...From midnight tonight to 8 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  outdoor sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
3 follow-up statements
014 
WWUS73 KGRB 080246
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
946 PM CDT Fri May 7 2021

WIZ005-010>013-018>021-030-031-035>037-081100-
/O.CON.KGRB.FZ.W.0001.210508T0500Z-210508T1300Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Marathon-Shawano-Wood-
Portage-Waupaca-
Including the cities of Spread Eagle, New London, Keshena,
Mountain, Antigo, Neopit, Eagle River, Clintonville, Townsend,
Waupaca, Marshfield, Lakewood, Wausau, Lac Du Flambeau, Aurora,
Rhinelander, Tomahawk, Crandon, Plover, Commonwealth, Merrill,
Wisconsin Rapids, Stevens Point, Shawano, Niagara, and Wausaukee
946 PM CDT Fri May 7 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 25 degrees are expected.

* WHERE...Portions of central, north central, and northeast 
  Wisconsin.

* WHEN...Until 8 AM CDT Saturday.

* ADDITIONAL DETAILS...The coldest temperatures of 25 to 30 will be 
  in northcentral Wisconsin.

$$

WIZ022-038>040-045-048>050-073-074-081100-
/O.CON.KGRB.FZ.W.0001.210508T0500Z-210508T1300Z/
Door-Outagamie-Brown-Kewaunee-Waushara-Winnebago-Calumet-
Manitowoc-Southern Marinette County-Southern Oconto County-
Including the cities of Brillion, Loomis, Harmony, Crivitz,
Oshkosh, Appleton, Neenah, Manitowoc, Oconto, Little Suamico,
Fish Creek, Chilton, Luxemburg, Porterfield, Middle Inlet, Green
Bay, Pensaukee, Brookside, Sturgeon Bay, High Falls Reservoir,
Redgranite, Peshtigo, Menasha, Two Rivers, Sister Bay, Sobieski,
New Holstein, Wautoma, and Kewaunee
946 PM CDT Fri May 7 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 30 are expected.

* WHERE...Waushara, Calumet, Manitowoc, Winnebago, Brown, Door, 
  Kewaunee, Outagamie, Southern Marinette County and Southern Oconto 
  County Counties.

* WHEN...Until 8 AM CDT Saturday.

* ADDITIONAL DETAILS...Clouds have been slow to clear during the 
  evening hours, and lows tonight may not be as cold as earlier 
  forecast if they do not clear by shortly after midnight.

$$

For more information, visit us at http://www.weather.gov/GreenBay

RDM
186 
WWUS73 KGRB 080828
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
328 AM CDT Sat May 8 2021

WIZ005-010>013-018>022-030-031-035>037-045-073-074-081300-
/O.CON.KGRB.FZ.W.0001.000000T0000Z-210508T1300Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Waushara-Southern Marinette County-
Southern Oconto County-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Niagara, Wausaukee, Merrill, Tomahawk, Antigo, Keshena, Neopit, 
Mountain, Lakewood, Townsend, Sturgeon Bay, Fish Creek, 
Sister Bay, Wausau, Shawano, Marshfield, Wisconsin Rapids, 
Stevens Point, Plover, New London, Waupaca, Clintonville, 
Redgranite, Wautoma, Harmony, Peshtigo, Porterfield, Crivitz, 
High Falls Reservoir, Loomis, Middle Inlet, Little Suamico, 
Sobieski, Brookside, Oconto, and Pensaukee
328 AM CDT Sat May 8 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures and widespread frost.

* WHERE...Portions of central, north central and northeast 
  Wisconsin.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost and freeze conditions could severely injure or
  kill cold-sensitive plants.

* ADDITIONAL DETAILS...Cold temperatures and frost could pose a
  hazard to cold-sensitive vegetation again tonight, but the
  potential for such conditions is not as clear-cut as it was this
  morning due to clouds passing through the region. Be sure to
  monitor later forecasts for the possible issuance of a Frost
  Advisory or Freeze Warning for tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tender plants should not be uncovered or placed back outside until
late morning.

&&

$$

WIZ038>040-048>050-081300-
/O.CON.KGRB.FZ.W.0001.000000T0000Z-210508T1300Z/
Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
Including the cities of Appleton, Green Bay, Kewaunee, Luxemburg,
Oshkosh, Neenah, Menasha, Chilton, Brillion, New Holstein, 
Manitowoc, and Two Rivers
328 AM CDT Sat May 8 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures and widespread frost.

* WHERE...Winnebago, Calumet, Kewaunee, Manitowoc, Brown and 
  Outagamie Counties.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost and freeze conditions could severely injure or
  kill cold-sensitive plants.

* ADDITIONAL DETAILS...The potential for another round of cold
  temperatures and frost tonight will be limited by clouds 
  passing through the region. But be sure to monitor later 
  forecasts for possible changes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tender plants should not be uncovered or placed back outside until
late morning.

&&

$$

Skowronski
077 
WWUS73 KGRB 081255
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
755 AM CDT Sat May 8 2021

WIZ005-010>013-018>022-030-031-035>037-045-073-074-081400-
/O.EXP.KGRB.FZ.W.0001.000000T0000Z-210508T1300Z/
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Waushara-Southern Marinette County-
Southern Oconto County-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Niagara, Wausaukee, Merrill, Tomahawk, Antigo, Keshena, Neopit, 
Mountain, Lakewood, Townsend, Sturgeon Bay, Fish Creek, 
Sister Bay, Wausau, Shawano, Marshfield, Wisconsin Rapids, 
Stevens Point, Plover, New London, Waupaca, Clintonville, 
Redgranite, Wautoma, Harmony, Peshtigo, Porterfield, Crivitz, 
High Falls Reservoir, Loomis, Middle Inlet, Little Suamico, 
Sobieski, Brookside, Oconto, and Pensaukee
755 AM CDT Sat May 8 2021

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures are rising above freezing and lingering frost will
dissipate quickly. 

$$

WIZ038>040-048>050-081400-
/O.EXP.KGRB.FZ.W.0001.000000T0000Z-210508T1300Z/
Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
Including the cities of Appleton, Green Bay, Kewaunee, Luxemburg,
Oshkosh, Neenah, Menasha, Chilton, Brillion, New Holstein, 
Manitowoc, and Two Rivers
755 AM CDT Sat May 8 2021

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures are rising above freezing and lingering frost will
dissipate quickly. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this freeze warning went out at May 7, 12:35 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 7, 12:35 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1235 PM CDT Fri May 7 2021

Updated aviation portion for 18Z TAF issuance

.SYNOPSIS...
Issued at 404 AM CDT Fri May 7 2021

Chilly temperatues will continue into early next week,
necessitating the protection of cold-sensitive plants on most
nights. The chance for widespread significant precipitation will
remain low well into next week.

A large scale upper trough was located from James Bay to the
southeastern states, resulting in strong northwest upper flow
across the forecast area. The flow across Canada will become
increasingly blocky the next few days, allowing a zonal southern
stream of westerlies to become established across the southern
half of the CONUS. The forecast area will remain under the
northern branch of the split or between the branches until very
late in the forecast period.

The northwest upper flow will maintain a feed of cold polar air
into the area, resulting in a continuation of below normal
temperatures for most of the period. Readings will be 8-15F
degrees below normal through early next week, then moderate back
closer to normal. The pattern is unfavorable for widespread
significant precipitation. The 7-day total is expected to end up
below normal, with some locations probably remaining
precipitation free for the entire period.
&&

.SHORT TERM...Today...Tonight...and Saturday
Issued at 404 AM CDT Fri May 7 2021

The precipitation band accompanying the mid-level shortwave
crossing through the area early this morning was fairly narrow.
Anticipate most of it will be off to the east by 6-7 am.
Elsewhere, some low clouds dropping into northern Wisconsin could
generate a few sprinkles, so added those to the forecast for the
morning.

With the forecast area on the cyclonic side of a fairly impressive
upper jet, diurnal destabilization will probably be sufficient for
isold-sct showers to develop this afternoon. The greatest coverage
should be in the east where some low-level convergence may provide
added lift. Based on how the cu field evolved yesterday and a
little positive energy on model forecast soundings, added
sprinkles to western areas were the PoPs were too low to get a
mention of SHRA. Although the axis of the upper jet will begin
shifting east tonight and be off to our east Saturday, bumped
skycon up a little Saturday as some cu will probably still
develop.

Continued to use a broad-based blend of guidance products shaded
toward recent top performers for temperatures. That approach has
worked well the past few days.

Frost/Freeze headlines will almost certainly be needed tonight.
Anticipate a Freeze Warning for central, north-central, and
northeast Wisconsin with a Frost Advisory for Fox Valley and
lakeshore. But the preference of surrounding offices (especially
those to the west that have Frost/Freeze headlines ongoing) was to
wait until later today to actually issue them. So, held off for
now so that those areas of the state who have begun the program
for the year can issue all the headlines together.

.LONG TERM...Saturday Night Through Thursday
Issued at 404 AM CDT Fri May 7 2021

The extended will see a continuation of the below normal
temperatures through at least the start of next week, keeping
frost/freeze headlines likely during the early morning hours.

Saturday night through Sunday...The beginning of the extended will
see active weather pass south of our region, skirting along the
Illinois border Saturday night into Sunday. Although most guidance
takes this system well south of the area, a few models now produce
just a few showers well north of the system. Made a mention of a
few showers Sunday evening as another weak wave passes over the
area, but kept the rest of the weekend dry. Suspect that most
areas will likely still see no active weather as this system
passes south of us. This also means we will remain in the colder
air through this period, so expect frost/freeze potential in the
early morning hours both Saturday and Sunday night, as
temperatures dip into the upper 20s, especially for northerly
Wisconsin.

Rest of the extended...High pressure then slides into the region
just ahead of an upper ridge, which will keep the area dry through
the beginning to middle of next week. Temperatures will likely not
see much improvement until we get to the back side of the high
pressure system around Wednesday, which will push our temperatures
back into the middle to upper 60s by the end of the week. There
are also hints that the WAA at that time will set us up for some
precipitation around the middle to end of next week, but the
details are uncertain at this time. Thus, kept pops low for this
issuance.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1234 PM CDT Fri May 7 2021

Main aviation concern this afternoon will be brief rain showers
with temporary MVFR cigs, particularly across northeast and east-
central WI. Accounted for this via TEMPO groups in the
GRB/ATW/MTW TAFs. Farther west, a few sprinkles are possible but
conditions will likely be precipitation free. Additionally, small
graupel may briefly fall from any showers. NW winds will gusts to
around 20 knots through the afternoon. Tonight, clouds will
diminish and winds will become light to calm. More clouds will
start to form late tomorrow morning and into Saturday afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Uhlmann
AVIATION.......KLJ
Hazardous weather outlook, May 7, 3:35 AM CDT, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
335 AM CDT Fri May 7 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
335 AM CDT Fri May 7 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Freezing temperatures are likely across central, north-central,
and northeast Wisconsin tonight. Frost is expected to form across
east-central Wisconsin, with only locations right at the immediate
shores of the lake and bay likely being spared. Anyone with cold-
sensitive vegetation should plan to protect it from the cold
tonight. A Freeze Warning and Frost Advisory will likely be issued
later today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The chilly weather will continue through the weekend and into
early next week, leading to additional nights with frost or
freeze concerns. Be sure to monitor later forecasts and be
prepared to take action to protect cold sensitive plants to
ensure their survival.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-081100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
335 AM CDT Fri May 7 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

Skowronski/Uhlmann

Nearby

Freeze Warnings in Wisconsin, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.